Washington, 2017

Flood in Washington, May 23 to 25, 2017

May 23 to 25, 2017 · NWS OTX · 1 event in 1 county or zone

The Kettle River near Ferry flooded multiple times during the month of May, achieving Major Flood Stage once and Moderate Flood Stage another time during periodic rises and falls due to mountain snow melt. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Kettle River near Ferry flooded multiple times during the month of May, achieving Major Flood Stage once and Moderate Flood Stage another time during periodic rises and falls due to mountain snow melt. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted. The river continued to run near or slightly above Flood Stage into the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 10:20 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, May 23, 10:20 AM PST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Tue May 23 2017

.SYNOPSIS...
Today will be warm with continued rises expected on local rivers
and streams in the Cascades and across the Northern Mountains of
Washington and Idaho. A strong cold front will plow through the
region this evening bringing gusty winds. Breezy winds will usher
the cooler air into the region Wednesday knocking temperatures
down almost twenty degrees from those expected today. Cooler and
unsettled weather will likely persist through the end of the week
with a warming trend for the weekend.

&&

.DISCUSSION...

The evening timing of a strong cold front still looks on track.
Satellite trends as of 11 AM show the cold front nearing the
western tip of Vancouver Island. The morning runs of the NAM and
GFS show increasing on-shore flow through the afternoon with a bit
of cooler marine air spilling through the Cascade gaps by late
afternoon. However, the brunt of the deep cold advection with the
front won't arrive until mid evening causing an abrupt increase in
west winds across the Columbia Basin into eastern Washington and
north Idaho. Gusts of 40 mph will likely occur around Wenatchee,
Chelan, and over the Waterville Plateau. We may be close to Wind
Advisory Criteria for areas prone to Cascade gap winds, and it
may be considered this afternoon for the aforementioned areas.
Further east, the strongest pressure gradient and strongest cold
advection will occur during the late evening and early morning
hours, the time of night that is the least efficient for low level
mixing. The strength of this front will certainly produce gusty
winds, but places like Ritzville, Spokane, Pullman, and Lewiston
will probably fall short of Wind Advisory Criteria (sustained
30 mph or gusts over 45 mph). /GKoch

&&

.AVIATION...
18Z TAFs: The passage of a dry cold front this evening will
produce a sharp increase in west winds for the Inland Northwest.
The timing and strength of the winds will be the biggest challenge
for the TAFs. It is often difficult for strong and gusty winds to
persist all night long, but tonight's cold front is particularly
strong. The strongest gusts will likely occur at the Wenatchee and
Chelan airports (up to 35kts early this evening) with the
contribution of gap winds accelerating through the Wenatchee
Valley and down Lake Chelan. Further east, places like Spokane,
Coeur d'Alene, Pullman, and Lewiston will experience the tightest
pressure gradient and strongest 850mb winds between mid evening
and early morning which is the toughest time for efficient low
level mixing. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        84  48  64  46  65  47 /   0   0  10  10  30  20
Coeur d'Alene  83  47  63  44  63  44 /   0   0  10  10  30  30
Pullman        83  49  63  44  62  44 /   0   0   0  20  30  30
Lewiston       90  53  68  48  68  48 /   0   0   0  20  40  20
Colville       86  48  67  46  68  46 /   0   0  10  10  30  20
Sandpoint      81  44  61  42  63  42 /   0   0  20  10  50  30
Kellogg        81  43  60  42  60  41 /   0  10  20  20  50  30
Moses Lake     92  51  72  47  73  49 /   0   0   0  10  10  10
Wenatchee      90  50  69  48  73  51 /   0   0   0  10  10  10
Omak           88  49  70  47  72  49 /   0   0  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 23, 4:20 AM PST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
520 AM PDT Tue May 23 2017

IDZ001-004-WAZ037-241230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. A cold front
passage will allow for windy conditions tonight and Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A chance of thunderstorms is possible on Thursday.

IDZ002-003-026-027-WAZ031>036-044-241230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will allow for windy conditions
tonight and Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will be windy Wednesday. A chance of thunderstorms is possible
Thursday.

WAZ038-041>043-241230-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. In addition A cold
front passage will allow for windy conditions tonight and
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will be windy Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ferry

When
May 23, 12:15 PM PST to May 25, 8:15 AM PST
Where
Ferry County, 4.86 mi N of Toroda to 4.93 mi S of Toroda
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
49.000, -118.783

The Kettle River Gage at Ferry recorded a rise above the Flood Stage of 18.5 feet at 12:15 PM PST on May 23rd. The river rose above Moderate Flood Stage and crested at at 19.6 feet at 8:00 PM May 24th then dropped back below Flood Stage at 8:15 AM on May 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699683.